Neuroleptic malignant syndrome in advanced Parkinson's disease

Mov Disord. 2001 Sep;16(5):960-2. doi: 10.1002/mds.1166.

Abstract

Neuroleptic malignant syndrome is a serious complication of levodopa withdrawal in patients with Parkinson's disease. We report a patient with advanced parkinsonism who developed neuroleptic malignant syndrome in the setting of inadequate levodopa intake. His symptoms improved with levodopa replacement, but dramatically worsened when enteral feeding was begun due to interference with intestinal absorption of levodopa.

Publication types

  • Case Reports

MeSH terms

  • Adult
  • Antiparkinson Agents / adverse effects*
  • Antiparkinson Agents / pharmacokinetics
  • Humans
  • Levodopa / adverse effects*
  • Levodopa / pharmacokinetics
  • Male
  • Neuroleptic Malignant Syndrome / etiology*
  • Parkinson Disease / drug therapy*
  • Secondary Prevention
  • Severity of Illness Index
  • Substance Withdrawal Syndrome*

Substances

  • Antiparkinson Agents
  • Levodopa